Niacin (vitamin B3) excess
Citation, DOI, disclosures and article data
At the time the article was created Daniel J Bell had no recorded disclosures.View Daniel J Bell's current disclosures
At the time the article was last revised Daniel J Bell had no recorded disclosures.View Daniel J Bell's current disclosures
In general taking large doses of water-soluble vitamins has not been found to have a deleterious clinical effect. However niacin (vitamin B3) excess can be problematic, usually when greater than 100 mg niacin is taken per day. To put this in context the recommended daily allowance (RDA) in the USA is 35 mg.
These large doses may cause transient symptoms, most commonly flushing of the skin, although nausea, vomiting and diarrhea have also been seen. Hepatic toxicity has been seen in rare cases, usually with megadoses of 1 gramme, or more, per day.
- 1. Kennedy DO. B Vitamins and the Brain: Mechanisms, Dose and Efficacy--A Review. (2016) Nutrients. 8 (2): 68. doi:10.3390/nu8020068 - Pubmed
- 2. Institute of Medicine, Food and Nutrition Board, A Report of the Standing Committee on the Scientific Evaluation of Dietary Reference Intakes and its Panel on Folate, Other B Vitamins, and Choline and Subcommittee on Upper Reference Levels of Nutrients. Dietary Reference Intakes for Thiamin, Riboflavin, Niacin, Vitamin B6, Folate, Vitamin B12, Pantothenic Acid, Biotin, and Choline. (2000) ISBN: 9780309132695